Arizona, 2002

Damaging Wind in Arizona, July 14, 2002

July 14, 2002 · NWS TWC · 1 event in 1 county or zone

Severe thunderstorms produced damaging winds across an area 12 miles south of Safford. A spotter reported shingles being ripped off his roof by strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Severe thunderstorms produced damaging winds across an area 12 miles south of Safford. A spotter reported shingles being ripped off his roof by strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 14, 2:00 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 14, 2:00 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SUN JUL 14 2002

.SYNOPSIS...SUFFICIENT MOISTURE WILL CONTINUE OVER SOUTHEAST ARIZONA
FOR A DAILY RISK OF THUNDERSTORMS THIS WEEK. AN INCREASE OF MOISTURE
FROM THE SOUTH AND SOUTHEAST WILL LEAD TO MORE THUNDERSTORM COVERAGE
THROUGH MONDAY.

.DISCUSSION...PORTENDS OF STRONG INSTABILITY IN THE 12Z KTUS
SOUNDING HAVE STARTED TO COME TO FRUITION THIS AFTERNOON AS
CONVECTION HAS BEEN QUICK TO MATURE OVER MOST SOUTHEAST ARIZONA
MOUNTAINS. CONTINUED EASTERLY STEERING LEVEL FLOW WITH PW VALUES UP
ABOUT .1 TO .2 ACROSS THE AREA SHOULD SEE OUTFLOW INTO VALLEY
LOCATIONS THIS AFTERNOON AND INTO THE EVENING...KEEPING A SPECIAL
EYE ON OUTFLOW FROM EASTERN PORTIONS OF THE RIM AND WHITE MOUNTAINS.
SURFACE DEWPTS HAVE HELD UP WELL IN THE UPPER 50S TO NEAR 60 RANGE.
LOWER DESERTS REMAIN A STRONG CANDIDATE FOR OUTFLOW AND PROPAGATION
OF STORMS IN THE EVENING. TODAY...TONIGHT...AND MONDAY LOOK LIKE A
FINE TIME TO BE A THUNDERSTORM IN SOUTHEAST ARIZONA.

LARGER SCALE...NOT REALLY MUCH CHANGE THE NEXT SEVERAL DAYS. HIGH
PRESSURE OVER THE WEST...BUT THE RIDGE AXIS SHIFTS EAST AS THE
PERIOD SLOWS INTO A LONGER WAVE WITH A MEAN POSITION ACROSS MOST OF
THE COUNTRY. HIGH CENTER TO OUR NORTH SHOULD SAG SOUTH AND EAST WITH
THIS...LIKELY FAR ENOUGH EAST TO ADD A DEEPER SOUTHERLY COMPONENT TO
THE FLOW LATER IN THE WEEK. OUR PART OF THE STATE SHOULD CONTINUE TO
SEE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS UNTIL FURTHER
NOTICE. M

.TWC...NONE.

In the hours before

Special weather statement, Jul 14, 11:55 AM MST, 4 hours 20 minutes before
AZZ019-029>035-150700-

SOUTHEAST ARIZONA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST SUN JUL 14 2002

.SYNOPSIS...PROBABILITY FOR SEVERE THUNDERSTORMS WILL BE SLIGHTLY
ABOVE CLIMATOLOGY...WITH STRONGER STORMS IN THE CENTRAL TO EASTERN
PORTIONS OF THE COUNTY WARNING AREA.  PROBABILITIES FOR
PRECIPITATION EXCEEDING ONE INCH WILL BE BELOW CLIMATOLOGY...WITH
THE BETTER CHANCE OUT IN THE WESTERN DESERTS WITH THE DEEPER
MOISTURE.

.DISCUSSION...PRECIPITABLE WATER VALUES HAVE INCREASED ACROSS THE
CWA WITH GOES PWAT VALUES RANGING FROM 1.4 INCHES IN FAR WESTERN
AREAS TO NEAR 1 INCH IN THE EAST.  12Z KTUS SOUNDING SHOWED AN
INCREASE TO 1.31 INCHES FROM LAST NIGHTS 1.18 INCHES.  ALTHOUGH THE
VAD WIND PROFILER AT YUMA HAS BEEN INDICATING SOME SORT OF MOISTURE
SEEPAGE WITH A SOUTHERLY WIND COMPONENT AT 20 KNOTS UP TO 400O
FEET...MOISTURE DOES NOT APPEAR SUFFICIENT ENOUGH FOR THE MAIN
CONCERN OF PRECIPITATION EXCEEDING ONE INCH. MOVEMENT OF STORMS WILL
ALSO BE A BIT FASTER...LIMITING FLASH FLOOD POTENTIAL.
HOWEVER...WILL KEEP CHANCES NEAR CLIMO OUT IN THE WESTERN DESERTS
WHERE THE DEEPER MOISTURE EXISTS. ALSO THE AREA BETWEEN SASABE...TO
ARIVACA...AND AMADO HAD SOMEWHAT OF A TRAINING SITUATION
YESTERDAY.  THUNDERSTORMS CONTINUED TO DEVELOP OVER AMADO AREA AND
MOVE SOUTHWEST...WITH ESTIMATED STORM PRECIPITATION TOTALS OF 2 TO 3
INCHES.  THE MAIN THREAT FOR TODAY WILL BE SEVERE THUNDERSTORM
ACTIVITY...WITH HIGHER CHANCES OUT IN CENTRAL AND EASTERN PORTIONS
OF THE COUNTY WARNING AREA.  THE 12K KTUS SOUNDING IS RATHER
IMPRESSIVE GIVEN THE POSSIBLE CAPE TO WORK WITH...OVER 4000 J/KG.
OF COURSE THE THUNDERSTORM ACTIVITY WILL BEGIN OVER THE
MOUNTAINS...WITH A FEW THUNDERSTORMS DEVELOPING OVER THE WHITE
MOUNTAINS ALREADY.

THUNDERSTORM MOTION WILL BE TOWARDS THE SOUTHWEST AT 15 MPH.
Local storm report, Jul 14, 2:01 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON ARIZONA
0201 PM MST SUN JUL 14 2002

TIME (MST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0201 PM    PATAGONIA                 AZ   WIND DAMAGE
07/14/02   SANTA CRUZ                     SIGNS BLOWN DOWN. 1/2 INCH HAIL
                                          COVERING THE GROUND.
Special weather statement, Jul 14, 2:55 PM MST, 1 hour 20 minutes before
AZZ019-029>035-150400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
255 PM MST SUN JUL 14 2002

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 510 FOR ALL OF SOUTHEAST ARIZONA...EFFECTIVE UNTIL 9 PM. THIS
WATCH INCLUDES GREENLEE...GRAHAM...COCHISE...PIMA...SANTA CRUZ...AND
SOUTHEAST PINAL COUNTIES.

THIS WATCH INCLUDES THE TUCSON METRO AREA...SAFFORD...CLIFTON...
ORACLE...ELOY...PICACHO PEAK...SELLS...AJO...NOGALES...SIERRA
VISTA...WILLCOX...AND DOUGLAS.

SCATTERED SEVERE THUNDERSTORMS WILL MOVE SOUTHWEST ACROSS THE REGION
THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS
OVER 60 MPH. HAIL UP TO ONE INCH IN DIAMETER...BLOWING DUST...AND
LOCALIZED HEAVY RAIN WILL ALSO BE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER
UPDATES.

PYTLAK

The radar

The Tucson radar (KEMX), 120 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Graham

When
July 14, 4:15 PM MST
Where
Graham County, 12 mi S of Safford
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
32.650, -109.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2002Every state in 2002This day in weather historyWarnings in Arizona, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307602.